Follow me on

Do Statins Cause Weight Gain?



sharma-obesity-medications6Statins are powerful drugs to lower cholesterol and have probably saved millions of lives (or rather, delayed millions of deaths) in people who have proven atherosclerosis (i.e. in secondary prevention). However, as all medications, they do have their adverse effects and their use in people with no clinical signs of atherosclerotic disease remains controversial.

Now, an article by Takehiro Sugiyama and colleagues, published in JAMA Internal Medicine, points to another possible “adverse” effect of statins – weight gain.

The researchers examined the relationship between changes in calorie and fat intake between stating uses and non-users in a nationally representative sample of 28,000 US adults, 20 years or older, from the National Health and Nutrition Examination Survey (NHANES), 1999 through 2010.

While back in 1999-2000 caloric intake was significantly lower for statin users compared with nonusers (by about 180 kcal/d) this difference between the groups became smaller as time went by.

In contrast, no significant change was observed among nonusers during the same study period.

As with calories, statin users back in 1999-2000 ate about 10 g less fat perday than non-userers, but “noramlised” their fat intake as time went by.

In line with this, BMI increased more among statin users (+1.3) but not in non-users (+0.4) during this time period.

The authors interpret these finding to indicate that over time efforts aimed at dietary control among statin users may be becoming less intensive as statin users (and their health-care providers) may be relying more and more on the pills to do the job.

As there is no biological plausible link between statin use and an increase in appetite, this does seem a very reasonable hypothesis.

Perhaps not unlike the common observation that people starting exercise programs may begin eating unhealthier diets (or simply more calories) because they feel “protected” by their physical efforts.

I guess we could all do a better job in reminding ourselves that pharmacotherapy should always supplement healthier lifestyles rather than replace them.

@DrSharma
Las Vegas, NV

5 Comments

  1. I wonder if having less circulating cholesterol means less cholesterol and fat energy metabolism to muscles (hence muscle side effects and even break down) and consequently we are driven to increase intake of sugar which is stored as fat which increases weight.

    Post a Reply
  2. Or else fat intake is increased as possibly a certain amount of fat is necessary for normal muscle metabolism function.

    Post a Reply
  3. I gained 30 pounds, all of it in my belly (no where else), that was never there before, after a year on statins. Of moderate cholesterol, high HDL, low triglyceride state for 30 years, I had a lacunar stroke and 2 years later, was found to have so-called “bottom-up” pattern of coronary artery disease. The plaques were way down stream and my proximal coronaries (and large vessels) looked clean. So, obviously I was put on a statin (no side effects I noticed).

    One year and 30 lbs later my total cholesterol was 111, my HDL dropped from 64 to 42, and my triglycerides (which were always <90 were now 130. My glucose which was always around 100 was now 76.

    3 years later, these 30 pounds are impossible to shed. I eat about 1200 cals/day max. Exercise except swimming pool is almost impossible due to residual weakness from the stroke.

    Everybody's liver is different (I know that for a fact). I suspect that the statin altered my livers handling of fats in general and essentially converted my previously slim-bodied liver function into a fat belly high triglyceride type (which in 65 years I never was). But who knows? Maybe I was programmed to get a fat belly at 65. I don't know. But, what I do know, is that a fat belly when you are 5'5" is not the same as fat belly at 6'2" tall. I now look like a bocci ball. I truly suspect statins can affect some people (probably not a lot) in this way. My baseline lipids were not average to begin with, so maybe my liver is not your average liver used to generate statistics in studies of 1000's of people.

    Post a Reply
    • I found the comment about fat belly interesting. I too put on an enormous amount of weight after being on statins – again all in my midriff. I have never been overweight and I do not eat any more food than one should, in fact, probably less, and when I do eat, it’s not crap. However, over the last few months I decided to deal with my cholesterol quite differently, taking care to watch what I eat making sure to have a high fibre intake; changing everything white to brown and having way more veg, cutting out sugar and salt not altogether, but mostly. I still took the statins, and I lost 10 – 13lbs in a matter of weeks, but the belly bulge only slightly improved. I came to this site because I ran out of this medication during covid restrictions and noticed three days in that my belly was no longer bloated and I wondered if there was a connection. Given my new diet and other things I do to manage cholesterol, which was never too bad anyway, I have decided to stop taking statins to see if I continue to flatten the curve.

      Post a Reply
  4. I began statin use (Crestor) and within about 10 months have gained 50 lbs. Are there alternatives to weight producing statins?

    Post a Reply

Submit a Comment

Your email address will not be published. Required fields are marked *